Addict Help

Addiction Info Center

Home Yes, People Do Get High on Benadryl – Recreational Use – Don’t Drive!

Yes, People Do Get High on Benadryl – Recreational Use – Don’t Drive!

LISTEN TO AUDIO OF THE CONTENT

People may be inadvertently or intentionally getting into an altered state by taking a popular OTC medicine

-IMMEDIATELY SEEK MEDICAL ASSISTANCE AT ANY SIGN OF POISONING-

Diphenhydramine (DPH) is the generic name and active ingredient in many over-the-counter, first-generation, antihistamines, like Benadryl.

  • Antihistamines are commonly used to reduce allergy symptoms such as sneezing or watery eyes.

If you’ve ever taken a DPH-based antihistamine you know that it can make you sleepy, which is why some over-the-counter sleeping pills contain DPH.

Hard to believe that a case of sneezing, hay fever and using DPH antihistamine products can become problematic.

DPH’s ability to make people sleepy is also why there’s so many cautionary warnings about mixing DPH with alcohol, as well as other medications.

  • There is some clinical evidence indicating that exceeding the recommended dose (50 or 100 milligrams) of DPH could potentially lead to altered states of consciousness.
  • Some people don’t know that DPH is used for more than allergies.

In West Germany, for example, DPH is marketed as a non-prescription hypnotic. According to a National Institute of Health (NIH) study “…DPH is mainly taken for its sedative and hypnotic effects…”. These side effects could lead to abuse.

  • DPH is sometimes used recreationally as a potentiator of opiates.

DWI

Is it possible for someone to get pulled over for driving under the influence for taking DPH? In theory, yes, it is possible.

“One 50-milligram dose containing DPH has the same effect on driving performance as 6 to 8 ounces of alcohol,” Dr. Gary Lulenski, an ear, nose and throat specialist in St. Joseph, Michigan, told The Herald Palladium.

A study reported in The Journal of Psychopharmacology a total of six patients (one taking thirty 50 milligram capsules a day) using DPH that met the DSM-IV criteria for substance dependence.

Overdose

A 2000 National Institute of Health study of DPH overdoses indicated moderate symptoms included agitation, confusion and hallucinations occurring in 22-27% of the cases.

  • It’s those well documented possible hallucinating effects of a DPH overdose that causes some people to chase those effects and call it a “trip.”

One example of someone using DPH to go “tripping” was found in a Reddit post “Vivid hallucinations. Expect to be talking to random people you’ve never met before and having confused thoughts about where you are”.  A commenter on that same Reddit post stated: “Let me tell you, it was one of the most terrifying experiences of my life.”

Whether someone goes “tripping” on an overdose of DPH depends on many factors including;

  • dosage amount
  • dose frequency (interval)
  • age
  • weight
  • overall health

DPH Dependency

A study conducted on adult males with a history of sedative abuse found that subjects who were administered a high dose (400 mg) of diphenhydramine reported a desire to take the drug again, despite also reporting negative effects, such as difficulty concentrating, confusion, tremors, and blurred vision.

Risks

It turns out, DPH has certain inherent risks involved in it. In fact, there are some ominous health issues with a DPH overdose, like cardiac arrest, with at least one case linked to a DPH caused death.

A DPH overdose is considered so risky the Missouri poison center is quoted as saying: “Unfortunately, the diphenhydramine (DPH) found in Benadryl® can also be abused recreationally for delirium and hallucinosis (alcohol-induced), particularly by teenagers and young adults. It is cheap and easy to obtain.”

Mixing With Fluoxetine (Prozac)

It should not come as a surprise that taking DPH along with another drug can lead to serious difficulties.

Taking DPH and fluoxetine could trigger dizziness, drowsiness, confusion, and difficulty concentrating. If you’re older, some people could exhibit thinking, judgment, and motor coordination issues.

Poisoning

According to an NIH study: “DPH overdose is a cause of acute poisoning, overdose symptoms may include;

  • Dysphoria
  • Hallucinations
  • Heart palpitations
  • Extreme drowsiness
  • Severe dizziness
  • Abnormal speech
  • Flushed skin
  • Severe mouth and throat dryness
  • Tremors
  • Seizures

 

 

Give us your feedback about this page here